Pembrolizumab-associated primary hypothyroidism followed by central hypothyroidism: a case report
Related Experiment Video
Updated: Oct 31, 2026

Transoral Robotic Total Thyroidectomy and Bilateral Central Regional Lymph Node Dissection for Papillary Thyroid Carcinoma
Published on: September 15, 2023
Jiawei Sun1, Chunnuo Wang2, Zhanzhan Sun3
1Department of Nephrology, Cixi People's Hospital, Wenzhou Medical University, Ningbo, Zhejiang, China.
Introduction:
PD-1 inhibitors are widely used anticancer drugs and frequently trigger immune-related adverse events, with thyroid dysfunction as the most prevalent. Suspected isolated central hypothyroidism emerging during PD-1 inhibitor therapy has rarely been documented.
Case Presentation:
A 56-year-old man received pembrolizumab for esophageal squamous cell carcinoma. Before treatment, he had pre-existing Hashimoto's thyroiditis with low TT4 and normal TSH. He developed painless thyroiditis manifesting as transient thyrotoxicosis followed by primary hypothyroidism. Shortly after hypothyroidism was pharmacologically controlled, TSH progressively declined to the lower limit of detection, accompanied by low TT4. Pituitary MRI showed pituitary gland thinning without focal structural abnormalities. Integrating the clinical course, central hypothyroidism was considered. Given altered upper gastrointestinal anatomy after esophagectomy, split-dose levothyroxine was administered, and the patient's FT4 levels remained stable.
Conclusion:
This rare sequential evolution of thyroid dysfunction may represent an uncommon endocrine immune-related adverse event of immune checkpoint inhibitors.
Related Concept Videos
Hypothyroidism II: Pathophysiology
Hyperthyroidism I: Introduction
Hyperthyroidism II: Pathophysiology
Graves' Disease I: Introduction
Graves Disease II: Pathophysiology